Florida, 2019

Damaging Wind in Florida, July 17, 2019

July 17, 2019 · NWS TBW · 1 event in 1 county or zone

Afternoon thunderstorms across the region produced fairly widespread gusty winds during the day one of which produced areas of wind damage across Levy County. The remainder of the wind gusts observed were in the 45 - 55 mph range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon thunderstorms across the region produced fairly widespread gusty winds during the day one of which produced areas of wind damage across Levy County. The remainder of the wind gusts observed were in the 45 - 55 mph range. Additionally, dime size hail was reported across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 17, 1:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 17, 1:45 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
245 PM EDT Wed Jul 17 2019

.DISCUSSION...
The upper ridge remains in place over the southeast U.S. through the
end of the week and into the weekend. By early Monday morning, a
positively tilted upper trough moves southeast through the Great
Lakes region gradually becoming the dominant upper feature over the
eastern U.S. by Tuesday next week. On the surface, high pressure
near Bermuda ridges west-southwest over Florida and into the Gulf of
Mexico keeping a predominant east-southeast wind flow over the
region. There will be slight fluctuations of the ridge axis from
north-south over Florida, but no significant change is expected
until early next week when an area of low pressure develops over the
mid-Atlantic region. This will likely push the ridge farther south
resulting in a more southwest onshore wind flow across the Florida
west coast. This will produce a change in shower/storm activity from
the afternoon/evening expected this week into the weekend to more of
a morning/early afternoon time frame for next week. Temperatures
will run right around average with daytime highs in the low to mid
90's and overnight lows in the mid 70's.

&&

.AVIATION...
Predominant VFR conditions with light onshore winds 10 knots or less
with an afternoon seabreeze. Radar is getting more active so will
hold scattered VCTS at all stations with TSRA/SHRA possible
through 00Z and VCSH through 03Z with some brief periods of MVFR
for low CIGs and VSBY as will as gusty winds possible in passing
storms. Winds will become light and variable once again after 03Z
tonight. No other aviation impacts expected.

&&

.MARINE...
High pressure remains over the area producing pleasant boating conditions
over the gulf coast waters. Winds remain 10 knots or less through
the period with seas less than 2 feet. The only hazard will be
with isolated storms and enhanced sea breeze winds along the coast
each afternoon/evening. No other marine impacts expected.

&&

.FIRE WEATHER...
Scattered showers and isolated thunderstorms can be expected each
day across west central and southwest Florida. These daily showers
and storms combined with high humidity levels will preclude any fire
weather impacts over the next several days.

&&

.Preliminary Point Temps/PoPs...
TPA  77  92  77  91 /  40  50  40  40
FMY  76  91  76  91 /  40  50  10  50
GIF  75  93  76  93 /  20  60  10  70
SRQ  76  91  76  91 /  40  40  30  40
BKV  74  92  74  92 /  40  50  20  50
SPG  77  92  77  91 /  40  50  40  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...74/Wynn
DECISION SUPPORT...69/Close

In the hours before

Special weather statement, Jul 17, 2:19 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
319 PM EDT Wed Jul 17 2019

FLZ139-239-172000-
Coastal Levy FL-Inland Levy FL-
319 PM EDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEVY COUNTY UNTIL 400 PM
EDT...

At 318 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Manattee Road to 15 miles west of Williston
Highlands. These storms were nearly stationary.

Winds in excess of 40 mph will be possible with these storms...in
addition to frequent lightning. Localized street flooding from
heavy rainfall is possible due to the slow motion of the storms.

Locations impacted include...
Chiefland, Fowlers Bluff, Andrews, Manattee Road, Fanning Springs,
Otter Creek and Manatee Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Ruskin.

&&

LAT...LON 2958 8282 2928 8258 2918 8287 2938 8306
      2940 8302 2942 8303 2942 8302 2945 8301
      2947 8298 2952 8298 2952 8297 2954 8298
      2956 8295 2958 8294 2959 8291
TIME...MOT...LOC 1918Z 087DEG 3KT 2950 8292 2927 8277

TBW

The radar

The Jacksonville radar (KJAX), 163 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Levy

When
July 17, 3:00 PM EST
Where
Levy County, 5.47 mi E of Gulf Hammock
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
29.260, -82.640

The local fire department reported multiple trees down across eastern Levy County around County Road 326.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829019.